Facebook Youtube Yelp Instagram
Frontpage Slideshow (version 2.0.0) - Copyright © 2006-2008 by JoomlaWorks
Home > Blog > Dr. Pilar Bradshaw > Is Acetaminophen Safe for my Child?
Posted by on in News
  • Font size: Larger Smaller
  • Hits: 9541
  • Print

Acetaminophen (sold as Tylenol, Pediacare and a variety of other brand names) is currently under investigation for a potential link with asthma. Several pediatric studies have shown that children who used acetaminophen were twice as likely to have a diagnosis of asthma or suffer from chronic or recurrent wheezing.

Epidemiologists have been hesitant to conclude that acetaminophen causes asthma because of the possibility of confounding factors. For example, children who are asthmatic may become sick more easily, and then receive acetaminophen. Also, children who are frequently sick can develop viral-induced asthma, and those children are often given Tylenol. So, does acetaminophen really cause asthma, or is acetaminophen use just a marker for kids who have asthma?

While further studies are done to determine the nature of the link between acetaminophen and childhood asthma, some pediatric pulmonologists (and Dr. B) are recommending that ibuprofen (known by brand names Advil and Motrin) be the preferred medication for fever or pain in children who have wheezed or have a diagnosis of asthma in a parent or sibling. Note that ibuprofen is currently FDA approved for use in children 6 months of age or older. In young babies or in children who have no personal or family history of asthma/wheezing, acetaminophen is an excellent first choice for fever or pain.

Passionate, caring and personal, Dr. Pilar Bradshaw believes in family and each parent's ability to embrace the joys and challenges of raising children. She treats every child the way she would want her own son or daughter treated. And she tells every mother and father what she would want to hear as a parent. Sensitive and straightforward, Pilar puts children and their parents at ease.